Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Topeka, KS

November 17, 2003Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 17, 2003, 6:54 AM CST for Shawnee County, Wabaunsee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2003, 6:54 AM CST (12:54 UTC)
Expired
Nov 17, 2003, 7:30 AM CST
In force
36 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 171254
SVRTOP
KSC177-197-171330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
654 AM CST MON NOV 17 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 730 AM CST

* AT 646 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MAPLE HILL...OR ABOUT 25
  MILES WEST OF TOPEKA...MOVING NORTHEAST AT 55 MPH.

* SOME LOCATIONS AFFECTED...
  WILLARD
  ROSSVILLE
  SILVER LAKE
  TOPEKA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3909 9611 3890 9607 3905 9565 3922 9579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 2:58 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 17, 2:58 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
258 AM CST MON NOV 17 2003

.DISCUSSION...
MAIN FORECAST CONCERN IS OVER PRECIP CHANCES FOR TODAY THROUGH
TONIGHT.

88-D SHOWING ECHOES STARTING TO DEVELOP OVER NORTHWEST HALF OF CWA
WITH STRONGER AND MORE WIDESPREAD ACTIVITY TO OUR SOUTHWEST.  WILL
BREAK DOWN TODAY PERIOD INTO THREE 4-HOUR GROUPS AND GO SCATTERED
THUNDERSTORMS IN FIRST GROUP EXCEPT ALONG THE CENTER OF THE CWA FROM
SW TO NORTHEAST WHERE MAIN CONVECTION IS ANTICIPATED TO ROLL IN FROM
THE SOUTHWEST.  SECOND 4-HOUR TIME PERIOD WILL HAVE CHANCE CATEGORY
EVERYWHERE AS A TEMPORARY LULL IN ACTIVITY MAY OCCUR...THE FINAL
4-HOUR TIME PERIOD WILL HAVE HIGHER POPS AS UPPER WAVE FROM THE
SOUTHWEST AND APPROACHING FRONTAL SYSTEM PLAY A ROLE.  ACTIVITY WILL
GRADUALLY END WEST TO EAST BY TUESDAY MORNING AS UPPER WAVE AND
FRONTAL SYSTEM SWEEP THROUGH.  POTENTIAL EXISTS FOR SEVERE WEATHER
ESPECIALLY LATER TODAY AND THIS EVENING AS LOWER LAYER MOISTURE
ARRIVES AND MORE IMPRESSIVE DYNAMIC FORCING COMES INTO PLAY.

DRY FORECAST TUESDAY ON UNTIL SATURDAY WHEN A SLIGHT CHANCE FOR RAIN
WILL RETURN TO THE NORTHEAST 2/3 OF THE CWA.

TODAY WILL SEE HIGHS IN THE 60S FOLLOWED BY A COOL DOWN TO THE 50S
TUESDAY AS NEW AIR MASS SETTLES IN.  COOLING SHOULD BE SHORT LIVED
HOWEVER AS TEMPERATURES REBOUND INTO THE 60S ON WEDNESDAY AND INTO
THE 70S THURSDAY.  SLIGHTLY COOLER FRIDAY...AND DOWN TO THE 50S BY
SUNDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LWS
Hazardous weather outlook, Nov 17, 4:01 AM CST, 2 hours 53 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 AM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS
THIS AFTERNOON.  THE SHOWERS AND THUNDERSTORMS WILL LAST INTO
TONIGHT.  ALTHOUGH DANGEROUS LIGHTNING WILL BE THE PRIMARY
THREAT...SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.  AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE,

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT,,,

SPOTTERS MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS NORTH
CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

LWS

In the hours before

Local storm report, Nov 17, 6:03 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 AM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0558 AM    DWIGHT                    KS    .88 INCH HAIL
11/17/03   MORRIS
Local storm report, Nov 17, 6:15 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
615 AM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0612 AM    ALTA VISTA                KS    .88 INCH HAIL
11/17/03   WABAUNSEE
Local storm report, Nov 17, 6:20 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 AM CST MON NOV 17 2003

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 AM    17 ESE JUNCTION CITY      KS    .75 INCH HAIL
11/17/03   GEARY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 5:52 AM CSTSevere Thunderstorm WarningTOPNemaha23 min
Nov 17, 6:01 AM CSTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee44 min
Nov 17, 7:27 AM CSTSevere Thunderstorm WarningTOPJefferson18 min
Nov 17, 7:45 AM CSTSevere Thunderstorm WarningTOPAnderson45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.